Need help breaking free from addiction?
1-888-993-3112
Call 24/7 for treatment options. Ad Info & Options

Possible Klonopin Addiction

Question:

My husband has been hospitalized on and off for the past month for anxiety and depression. He has been diagnosed bipolar and has been put on klonopin, lithium, zyprexa, prozac and ativan. The most consistent drug he has been on has been the klonopin. Since he has been hospitalized, his moods have become erratic, worse than I have even seen. I understand that being bipolar, this can happen, but I am convinced that he is experiencing a side effect of Klonopin. He has a history of not tolerating meds very well and none of his doctors are willing to look at klonopin as a problem. Is this just a figment of my imagination, or is it possible that klonopin could induce “manic” behavior?

This Disclaimer applies to the Answer Below
  • Dr. Dombeck responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
  • Dr. Dombeck intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
  • Questions submitted to this column are not guaranteed to receive responses.
  • No correspondence takes place.
  • No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Dombeck to people submitting questions.
  • Dr. Dombeck, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Dombeck and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
  • Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
Answer:

Klonopin is an addictive drug that makes you mellow (exactly like alcohol) and when you are withdrawing from a drug that makes you mellow – you experience the opposite side effects (agitation, discomfort, anxiety). People easily develop tolerance for Klonopin (and similar drugs) such that you need more of it to keep the agitation and bad feelings away. it can’t be said for sure if K is the problem, but it is a very likely good guess. Many otherwise competent doctors are pretty clueless about this sort of physician induced addiction and don’t want to deal with it. The best thing you could do would be to arrange for your husband to be evaluated by a doctor who is an “addiction medicine specialist” as soon as you can arrange it.

More "Ask Dr. Dombeck" View Columnists

Comments
  • Jessica

    I am on Klonopin and had the exact SAME side effects! I thought I needed more so my dr gave me more now I am still the same way, I carry them everywhere I go, take more than prescribed, I have only been on them for 2 months, but I am already addicted, I am a past addict and am on 12mg of methadone (tapering off in a year-slowly) so I can not beleive that my Dr would prescribe an addictive med such as klonopin to a recovering addict. She has given me a tapering schedule for the klonopin and I am finding it very hard to stay withthis schedule. Iam diagnosed with PTSD, ADD, OCD, anxiety/panic attacks, and sever depression, they have now put me on Celexa and although I have only been on it for about a week I feel it IS helping, but now how do I get off this POISON KLONOPIN??????

  • Bob Taint

    I do not believe klonopin is addictive, I have been on it for a while and have no urge to take it, like is being described hear. As a matter of fact I never had any withdrawls or a feeling of being drunk? They do nothing for me but my doctor insist I need them to help with panic attacks, I have tried other meds for panic attacks, such as aderax, valume, and xanex. Non of them are addictive, must be in your head.

  • Steve G.

    I recently became bipolar II, with intense hypomania and the inability to sleep, among other symptoms. This entire process was kicked off with a very rapidly made decision that i was "depressed", followed by treament with Celexa 20mg to start. I five days I was psychotic.

    With competent care a bipolar I diagnosis was made and I was put on Depakote ER. In two weeks I was immensely improved. Six months later I "broke through" the Depakote on the mania side - and, per my blood work, additional Depakote was not safe.

    I had been taking Valium for back spasms for some 20 years on a daily basis. My doctor and I decided to, on an equivalent dosage basis, switch to Klonopin to see if I could get relief. My abliity to sleep came back almost immediately, and the tremors associated with the Depakote are now gone. In my experience, if hypomania is the problem, using Klonopin in addition to Depakote if the Depakote is not controlling the problem is a safe and effective approach. Even though they are similar medication, Valium was of little or no help. So just because Valium and Klonopin are benzodiazepins, in Bipolar situations they certainly worked differently for me. I only hope my good fortune continues!

  • Anonymous-1

    my marriage has sucked since my husband has been on these drugs.

    they need to be outlawed.

    They cause apathy and emotional disconnection.

    I hate them!!!!!!!!!!!!!!!!

    He went from a kind, sensitive husband to an emotionless, distant, uncaring husband.

  • Estelle H. Moody

    I have been on Klonopin for over 2 years. It was prescribed, by emergecy m.d. to help me with Xanax addiction & to relieve Averse reaction to Xanax. Trying to get off tje Clonazapam causes me severe withdrawal symptoms. My FNP offer unsatisfactory weaning schedule. Dose 1 mg. 3Xs a day. Want positive advice as to how to stop taking without suffering same withdrawal as w/ Xanax. Following FNPs advice caused both addiction, w/ Xanx & Klonopin. Both bad drugs for seniors. I am 74.

Close

Call the Helpline Toll-FREE

To Get Treatment Options Now.

1-888-993-3112 100% Confidential

Get Help For You or a Loved One Here...

Click Here for More Info.

Close

Call The Toll-FREE Helpline 24/7 To Get Treatment Options Now.

100% Confidential
Get Treatment Options From Your Phone... Tap to Expand